Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Bipolar
avatar
An_249425 posted:
I recently found out I am Bipolar,I kinda knew.I am stressed out because I went to the doctor but then when i get home I read the side effects to the medicine Lamictal,Now Im scared to take the medicine,Now I don't know what to do because all the side effects really scare me.
Reply
 
avatar
monkeybee responded:
Hi!

Is it the rash you are concerned about? I took this medicine for about 5 years when I was younger and have recently started on it again. I have not had any issues (except mild diziness in the beginning). My pdoc said the rash is noticable (you won't overlook it) if you get it and you need to report it right away. Does that help at all? Let me know if you have more questions.
 
avatar
jselleck responded:
Hello, and welcome to the board. I've been diagnosed for7 years, almost 8, with Bipolar 2. I've been on all kinds of medicine, some good, some bad. I was on lamictal for about 6 months a few years ago. I had no problems with the drug, other than the supplier I got it from not shipping it properly and some of the pills being damaged. Almost every bipolar drug has side effects of some kind or the other. I've been lucky in that the only serious side effect I've had is hair loss from depakote. If you're really concerned about the side effects might I suggest sending a message to the expert on the board, Dr. Goldberg. Just put in your heading either his name or hey Dr. G, and he'll respond. I know the first few weeks are the scariest, especially if you don't have someone to share your fears with. I was lucky in that my husband's family has a history of bp and he knew what to expect because he had gone through it before. I was extremely blessed to have his love and support. Hope this has helped you. Have a good night.

JSelleck
 
avatar
sandtiger responded:
Morning Anon, and welcome to the board!

Like JSelleck was saying, every med will have side effects - they are a "possible" though, not a definite.

I've been on Lamictal for about 9 years now and haven't had an issue with it, beyond having to raise my dose when I switched from name-brand to generic (of course, I was on it for three years by then, it was probably time to raise my dose a bit anyway).

The most common is the rash but its minor to begin with and goes away I think, with treatment. You just have to talk to your doctor and slowly stop the med as soon as you see it. The only danger is if it is ignored for weeks/months and you keep taking the medicine, then it can become dangerous; so long as you're attentive and come off the med if - big "IF" - the rash appears.

The worst I've had is headaches when upping a dose, for about a day or so, never more than a day and a half. No rash, obviously. It's worked wonders for me and I've not had near the same level of side-effects with it as I have to other mood stabilizers (like Depakote, Klonopin, Seroquel, etc ... I can't take any of those, although some people can and to great results).

Don't be afraid to try it. The worst that can happen is you and your doc decide its not for you and you gradually - gradually, not suddenly - come back off of it.

((hugs))
~ San
:: Living is more than just being alive - Anberlin ::
 
avatar
snowyowl33 responded:
Hi Anon,

Welcome to the board, I too am on Lamictal, and have had no side effects from it at all. My doctor started me on it very very slowly, in small doses with very slow increases, and it worked like a charm.

If you've just been dx, then everything can seem scary and overwhelming. Learn as much about Bipolar from good reliable sources and talk to people here and your docs. Keep asking questions, we're here to answer what we can, and the doc here can answer those that we can't.

Welcome to the board, your not alone.

Snowy
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
112 of 129 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.